Requested DocAlert: CDC Report: Counterfeit Norco Poisoning Outbreak in San Francisco Bay Area

image

Information sourced from CDC:

Morbidity and Mortality Weekly Report (MMWR)

Early Release
April 26, 2016 / 65
[Free full-text MMWR article]

Counterfeit Norco Poisoning Outbreak — San Francisco Bay Area, California, March 25–April 5, 2016

[EXCERPTS]

On March 28, 2016, two patients were evaluated at the Contra Costa Regional Medical Center emergency department (ED) in Contra Costa County, California, for nausea, vomiting, central nervous system depression, and respiratory depression, 30 minutes after ingesting what appeared to be Norco, a prescription opioid pain medication that contains acetaminophen and hydrocodone. The patients purchased the drug from a friend a few days earlier. The two cases of drug intoxication were reported to a Contra Costa County Health Department public health official who subsequently notified the California State Health Department.

Three days earlier, the Sacramento County Division of Public Health had released a Drug Overdose Health Alert regarding multiple poisoning overdoses related to ingestion of fentanyl-contaminated counterfeit Norco in Sacramento County. All staff members at the California Poison Control System (CPCS) were alerted to increase vigilance for potential cases. In the subsequent 2 weeks, the CPCS San Francisco Division identified an additional five cases in three Bay Area counties (Alameda, San Francisco, and Santa Clara), including one case in a patient (patient 1) that was reported retrospectively. All patients reported to the CPCS San Francisco Division had various signs and symptoms of opioid intoxication after ingestion of the illicit product, and all recovered without clinical sequelae within 24 hours.

Although analyses of product and patient specimens from Sacramento County were reported to have contained fentanyl, all cases in the Bay Area also contained promethazine, which had not been reported as an additive in previous counterfeit or adulterated fentanyl-containing products. Fentanyl is a synthetic opioid analgesic that is a full µ -opioid receptor agonist (one of the three opioid receptors through which opioids exert their pharmacologic actions) and has 100 times the potency of morphine. Fentanyl is available in many formulations, and its unique physicochemical properties, particularly its high lipophilicity, allow it to quickly enter the central nervous system and are responsible for its high potency and high potential for abuse. Fentanyl is not currently formulated for oral administration in pill or tablet form, however, and its presence in pill form is a marker for an illicitly produced product. Promethazine, a phenothiazine derivative, is routinely prescribed for the treatment of nausea, vomiting, and motion sickness. Promethazine use has recently been reported to be common among chronic opioid users and is thought to potentiate the “high” from opioids.

Initial Case Reports

Patient 2 was a man aged 36 years who went to the ED with his girlfriend (patient 3), concerned that he was experiencing an adverse reaction to an illicitly purchased drug. He bought what he believed to be Norco tablets from a friend a few days earlier and described the tablets as having the inscription “M367,” and looking exactly like Norco tablets that had been previously prescribed to him after a shoulder cartilage repair. He had ingested half of one street-purchased tablet approximately 12 hours earlier, and two additional tablets 30 minutes before arriving in the ED. In the ED, he was afebrile with stable vital signs and blood oxygen saturation 99% on room air. Electrolytes and blood chemistries were within normal ranges. Physical examination was notable for lethargy. He was administered a 0.4-mg dose of intramuscular naloxone with transient improvement in his mental status; however, 1.5 hours later, he experienced respiratory depression with a decline in his oxygen saturation to 90%, which improved with administration of supplemental oxygen. Acetaminophen level was <10 µg/mL. Urine drug screen was positive for opiates. He was observed for 6 hours and discharged home.

Patient 3, a woman aged 30 years, came to the ED with her boyfriend (patient 2), also having ingested two of the street-purchased “Norco” tablets 30 minutes before arrival. After ingestion, she complained of dizziness and became unresponsive, and her boyfriend initiated cardiopulmonary resuscitation and contacted emergency responders, who noted that her blood oxygen saturation was 93% on room air. A 0.4-mg dose of IV naloxone was administered, and on arrival at the ED, her physical exam was notable for lethargy and bradypnea (8 breaths/minute), and blood oxygen saturation of 98% on 2 L of oxygen via nasal cannula. She received a second 0.4-mg dose of IV naloxone 6 hours after arrival. Laboratory results were normal except for a slightly elevated white blood cell count (13,400/µL [normal = 4,000–10,000]). Acetaminophen level was <10 µ g/mL and urine drug screen was positive for opiates. She had persistent nausea and vomiting, and was admitted to the hospital for overnight observation. Her symptoms improved, and she was discharged home 32 hours after her arrival.

Laboratory Analyses

Tablets purchased by another patient (patient 6) were provided to the hospital staff. The tablets and serum specimens from all seven patients were analyzed using liquid chromatography high-resolution mass spectrometry. Levels of fentanyl, acetaminophen, and hydrocodone were quantified. Additional drugs were also detected in the serum.

Analysis of a tablet obtained from patient 6 indicated that it contained 3.5 mg of fentanyl, 2.3 mg of promethazine, 39.2 mg of acetaminophen, and trace amounts of cocaine. All patients had serum fentanyl levels of 1.6–10.1 ng/mL (therapeutic range for analgesia = 0.6–3.0 ng/mL), with all except one (patient 4) in excess of the therapeutic range. All patients had detectable acetaminophen levels, although well below therapeutic levels (10–30 µg/mL). Only three patients had hydrocodone levels above the lower level of quantification, and all were below the therapeutic level (10–40 ng/mL). Specimens from all patients contained promethazine.

Discussion

Response to this outbreak has included notification of the California Department of Public Health, local media outlets, and law enforcement officials. On April 4, 2016, the Drug Enforcement Administration (DEA) launched an anonymous tip line in San Francisco. No information has been released regarding the source of the counterfeit tablets, and an investigation is ongoing.

The distribution of counterfeit medications, especially those containing fentanyl, is an emerging and serious public health threat. Opioid abuse is the fastest-growing drug problem in the United States; despite prevention strategies at federal, state, and local levels, deaths caused by ingestion of opioid analgesics continue. In addition to prescription drug abuse, nonpharmaceutical illicitly produced opioid-containing products have received much attention in recent years. Fentanyl, in particular, was responsible for more than 1,000 deaths during 2005–2007. In March 2015, DEA issued a nationwide alert about the dangers of illicitly produced fentanyl and fentanyl compounds, describing these products as a threat to health and public safety. In California, during October–December 2015, seven persons, including two who died, were found to have been exposed to fentanyl-adulterated counterfeit Xanax.

Efforts to identify the source of the current counterfeiting are ongoing. Patients with signs and symptoms of acute opioid overdose including central nervous system and respiratory depression, and in whom larger doses of naloxone are required to reverse symptoms, should raise suspicion for intoxication with a counterfeit product containing fentanyl. Physicians should inquire about the illegal purchase of prescription medications in these cases and notify their local poison control centers and health departments. Efforts should also be made to communicate to the general public the significant risks to life and health when purchasing what appears to be prescription medications from any source other than a reputable pharmacy or health care provider, because it might be difficult to distinguish a counterfeit pill from the legitimate pharmaceutical product.

Corresponding author: Kathy T. Vo, kathy.vo@ucsf.edu, 415-643-3243.

[Free full-text MMWR article]

Centers for Disease Control and Prevention
www.cdc.gov

The above message comes from CDC, who is solely responsible for its content.

You have received this email because you requested follow-up information to an Epocrates DocAlert® message. For more information about Epocrates, please click here.

For questions, feedback, or suggestions regarding Epocrates DocAlert® messages, please contact the Medical Information Team at docalert@epocrates.com.

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *